Washington, 2007

Wildfire in Washington, July 2, 2007

July 2, 2007 · NWS PDT · 1 event in 1 county or zone

A 350 acre fire burned 7 miles east southeast of Highland in Benton County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A 350 acre fire burned 7 miles east southeast of Highland in Benton County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jul 2, 9:28 AM PST, 2 hours 32 minutes earlier.

Area forecast discussion, Jul 2, 9:28 AM PST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
1028 AM PDT MON JUL 2 2007

UPDATED AVIATION DISCUSSION

.DISCUSSION...REST OF TODAY...SATELLITE IMAGERY SHOWS A COMMA-HEAD
SHAPED CIRCULATION CENTERED OVER MADRAS OREGON MOVING TO THE
NORTHEAST.  A COUPLE OF MINOR FORECAST ISSUES FOR TODAY WITH THIS
FEATURE IS THE POSSIBILITY OF SPRINKLES AND THAT CLOUD COVER MAY
LIMIT AFTERNOON TEMPERATURES.  AIR MASS IS STABLE TODAY...AND
MOVEMENT OF THE FEATURE SUGGESTS IT SHOULD EXIT THE PENDLETON
FORECAST AREA BY THIS AFTERNOON.  SOMEWHAT DRY SUB-CLOUD LAYER
SHOULD LIMIT SPRINKLES...AND THERE SHOULD BE ENOUGH CLOUD BREAKS AS
WELL TO ALLOW TEMPERATURES TO REACH AS HIGH OR NEARLY AS HIGH AS
YESTERDAY.  AS SUCH FORECAST IS ON TRACK. 80

.AVIATION...VFR CONDITIONS ARE EXPECTED AT ALL TAF SITES AND ALONG
ALL TWEB ROUTES THROUGH THE NEXT 24 HOURS. 81

&&

.PREV DISCUSSION... /ISSUED 445 AM PDT MON JUL 2 2007/

SHORT TERM...TODAY THROUGH TUESDAY NIGHT...CONTINUED SOUTHWESTERLY
FLOW TODAY WILL BRING ANOTHER WEAK DISTURBANCE ALOFT ACROSS THE
REGION AS INDICATED BY MULTIPLE MODELS. NAM IS STRONGEST WITH THE
WAVE CROSSING IN THE 18 TO 00Z TIMEFRAME AND GENERATING SOME LIGHT
QPF OVER THE EAGLE CAP WILDERNESS AND OTHER PORTIONS OF WALLOWA
COUNTY. GFS AND SREF ENSEMBLE MEAN DO NOT HAVE ANY INDICATION AND
FEEL THE NAM AMOUNTS ARE A RESULT OF OVERDONE INSTABILITY THUS HAVE
LEFT FORECAST DRY FOR TODAY. WINDS WILL ALSO INCREASE SOMEWHAT IN
RESPONSE TO THE PASSING FEATURE AND MAY BRIEFLY TOUCH 20 MPH AT THE
MOST. OTHERWISE SKIES BEGIN CLEARING THIS AFTERNOON BEHIND THE UPPER
WAVE AND WILL CONTINUE CLEARING TONIGHT WITH WINDS DECREASING AND
TEMPERATURE INVERSIONS DEVELOPING.

HIGH PRESSURE ORIGINATING FROM THE DESERT SOUTHWEST WILL BEGIN
NOSING OVER THE REGION TOMORROW BRINGING A TYPICAL SUMMERTIME
DIURNAL WIND PATTERN ALONG WITH HIGH TEMPERATURES GENERALLY 5 TO 10
DEGREES WARMER THAN TODAY. JBONK

LONG TERM...INDEPENDENCE DAY THROUGH SUNDAY. MODELS IN GENERAL
AGREEMENT BY GRADUALLY WEAKENING THE RIDGE THEN FLATTENING THE RIDGE
BY THE WEEKEND.  THE INVERTED SURFACE THERMAL TROUGH WILL INTENSIFY
WEDNESDAY AND THURSDAY.  BY THURSDAY...AFTERNOON TEMPERATURES WILL
LIKELY SOAR INTO THE 90S TO AROUND 105.  A SPECIAL WEATHER STATEMENT
PROVIDES DETAILS ON THE 4TH OF JULY HEAT AND DRY CONDITIONS.  THERE
IS A SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS THURSDAY AFTERNOON IN
DESCHUTES COUNTY.  CURRENT FORECAST AND GRIDS PLACE THE JOHN DAY
BASIN AND STRAWBERRY MOUNTAINS IN A SLIGHT CHANCE AS WELL. I BELIEVE
THE THREAT OF THUNDERSTORMS EAST OF DESCHUTES COUNTY IS SLIM TO
NONE.  HOWEVER...IT IS ALWAYS A CHALLENGE TO FORECAST THE ONSET OF
DRY THUNDERSTORMS SO WILL LEAVE IN THE FORECAST AND SEE WHAT THE 12Z
MODELS HAVE IN STORE. AS THE INVERTED SURFACE THERMAL TROUGH SHIFTS
EASTWARD AND MID LEVEL MOISTURE INCREASES FRIDAY...THERE MAY BE
ISOLATED THUNDERSTORMS OVER THE CENTRAL AND EASTERN OREGON
MOUNTAINS.  THE FLOW WILL BECOME MORE WESTERLY THIS WEEKEND...AND
THE MARINE PUSH ON FRIDAY MAY HELP TO STABILIZE THE ATMOSPHERE SO
WILL HOLD OFF ON ANY MENTION OF PRECIPITATION OVER THE WEEKEND.
AFTERNOON TEMPERATURES OVER THE WEEKEND WILL LOWER INTO THE MID 80S
TO MID 90S.  SMITH

AVIATION...12Z TAFS...VFR CONDITIONS ARE EXPECTED AT ALL TAF SITES
AND ALONG ALL TWEB ROUTES THROUGH THE NEXT 24 HOURS. SKY CONDITIONS
WILL BE MAINLY CIRRUS...THOUGH SCT TO LOCALLY BKN ALTOCUMULUS CLOUDS
BETWEEN 11000 AND 13000 FT MSL WILL BE ENCOUNTERED. WINDS WILL
INCREASE THIS AFTERNOON WITH 10-20 KNOTS BETWEEN 21Z AND 03Z.
SMITH

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  84  58  93  60 /  10   0   0   0
ALW  85  60  94  64 /  10   0   0   0
PSC  90  58  94  59 /  10   0   0   0
YKM  85  54  89  58 /  10   0   0   0
HRI  87  57  92  58 /  10   0   0   0
ELN  84  56  88  56 /  10   0   0   0
RDM  83  47  89  49 /   0   0   0   0
LGD  83  55  90  53 /  10   0   0   0
GCD  84  52  91  52 /  10   0   0   0
DLS  83  59  89  62 /   0   0   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

TI:GGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
80/80/80
Hazardous weather outlook, Jul 2, 4:05 AM PST, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
505 AM PDT MON JUL 2 2007

ORZ041-WAZ024-501-502-026>030-ORZ042>044-049-050-501>506-031300-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
KITTITAS VALLEY-YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
505 AM PDT MON JUL 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A WEAK DISTURBANCE WILL CROSS THE AREA TODAY BRINGING A SLIGHT
INCREASE IN WINDS WITH TEMPERATURES NEARLY THE SAME OR SLIGHTLY
LOWER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

DANGEROUS FIRE WEATHER CONDITIONS WEDNESDAY THROUGH FRIDAY
     EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON, EAST SLOPES
     OF THE SOUTHERN CASCADES OF WASHINGTON, KITTITAS VALLEY,
     YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS
     OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS,
     NORTH CENTRAL OREGON, CENTRAL OREGON, LOWER COLUMBIA BASIN OF
     OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE
     BLUE MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF OREGON,
     SOUTHERN BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER AND
     SOUTHERN GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY
     HIGHLANDS

EXCESSIVE HEAT FRIDAY
     YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS
     OF THE BLUE MOUNTAINS OF WASHINGTON, LOWER COLUMBIA BASIN OF
     OREGON, GRANDE RONDE VALLEY, FOOTHILLS OF THE BLUE MOUNTAINS
     OF OREGON, JOHN DAY BASIN

A LARGE UPPER HIGH PRESSURE SYSTEM WILL BUILD OVER THE WESTERN USA
BY MID-WEEK AND THEN PERSIST THROUGH THE END OF THE WEEK. A SHARP
WARMING TREND WILL BEGIN ON INDEPENDENCE DAY...WITH VERY HOT
TEMPERATURES EXPECTED FOR THURSDAY AND FRIDAY. AFTERNOON MAXIMUM
TEMPERATURES WILL CLIMB INTO THE 80S TO MID 90S IN THE MOUNTAINS
WITH MID 90S TO MID 100S IN THE LOWER VALLEYS. THESE HOT
TEMPERATURES WILL COMBINE WITH VERY LOW HUMIDITIES TO CAUSE THE FIRE
DANGER TO INCREASE RAPIDLY DURING THE LATTER HALF OF THE COMING
WEEK. PERSONS WITH OUTDOOR INTERESTS THIS HOLIDAY WEEK ARE URGED TO
USE EXTREME CAUTION WHEN CELEBRATING WITH FIREWORKS AND CAMP FIRES.

THE VERY HOT TEMPERATURES WILL ALSO CREATE DANGEROUS CONDITIONS FOR
SOME PERSONS WHO ARE SUSCEPTIBLE TO THE HEAT...ESPECIALLY THE VERY
YOUNG AND THE ELDERLY. PERSONS ARE URGED TO PREPARE NOW IN ORDER TO
HAVE THE RESOURCES AVAILABLE TO FIND RELIEF FROM THE HEAT THIS
COMING WEEK.

ALL PERSONS ARE URGED TO BE ALERT TO THE LATEST HEAT AND FIRE
RELATED WARNINGS AND/OR ADVISORIES THAT MAY BE ISSUED NEXT WEEK AS
CONDITIONS WARRANT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Lower Columbia Basin

When
July 2, 12:00 PM PST to 11:00 PM PST
Where
Lower Columbia Basin forecast zone
Reported by
Park/Forest Service
Coordinates
46.220, -119.419 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2007Every state in 2007This day in weather historyWarnings in Washington, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47478.